Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Midland/Odessa, TX

May 14, 2017Reeves County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 14, 2017, 4:13 PM CDT for Reeves County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2017, 4:13 PM CDT (21:13 UTC)
Expired
May 14, 2017, 5:15 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 151 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-554 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS84 KMAF 142113
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
413 PM CDT SUN MAY 14 2017
 
TXZ058-059-067-142215-
Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX-
413 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR REEVES...NORTHWESTERN WARD AND
SOUTHEASTERN LOVING COUNTIES UNTIL 515 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Toyah, moving northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pecos, Toyah, Mentone, Orla, Barstow, Verhalen, Saragosa, Toyah Lake,
and Pecos Municipal Airport.

This includes the following highways...
 Interstate 10 between mile markers 211 and 214.
 Interstate 20 between mile markers 10 and 62.

LAT...LON 3097 10365 3124 10403 3186 10398 3172 10343
      3143 10306
TIME...MOT...LOC 2113Z 236DEG 27KT 3142 10372 

$$

49

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 14, 2:44 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 14, 2:44 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Sun May 14 2017

.DISCUSSION...
A few showers are developing this afternoon in northern Jeff Davis
county and are moving east. Strong surface heating should cause
more convection to develop though coverage will be isolated. Most
storms will be weak to moderate but cannot rule out a storm going
severe. Conditions are more favorable for severe storms tomorrow
as an upper trough moves into southern California backing upper
flow, increasing instability and shear, and causing a dryline to
develop providing a low level focus.

The trough will quickly move across the southwestern U.S. reaching
New Mexico on Tuesday. This will push the dryline into the central
or eastern Permian Basin where rain chances will be highest.
Strong winds on the southern periphery of the trough will mix into
the higher elevations of the Guadalupe Mountains and a High Wind
Watch may be needed to highlight this threat. The trough moves
east of the area on Wednesday but a deep low pressure system will
move into the Four Corners Region maintaining west to
southwesterly flow aloft and keeping the dryline in the Permian
Basin the remainder of the week. This will keep rain chances in
the forecast with our eastern CWA most likely to get appreciable
QPF.

Hennig

&&

.FIRE WEATHER...
A wildfire has started in the Chisos Mountains and current
satellite is showing what may be some pyro-cumulus developing near
the burn site. Showers and thunderstorms will develop farther
north and while not affecting the burn site, could cause
additional lightning starts and will be closely monitored this
afternoon. The greatest fire weather threat through Tuesday will
be in the Guadalupe Mountains and southeast New Mexico where winds
associated with an upper trough could create critical fire weather
conditions. Areas farther south will be very dry but wind speeds
will be lighter.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  92  70  90 /  20  20  40  10
Carlsbad                       62  93  60  84 /  10   0  10  10
Dryden                         68  94  70  96 /  20  20  20  10
Fort Stockton                  68  96  67  93 /  20  20  20  10
Guadalupe Pass                 63  82  58  73 /  10   0   0  10
Hobbs                          63  91  61  84 /  20  20  20  10
Marfa                          59  86  56  82 /  10   0  10   0
Midland Intl Airport           67  92  68  92 /  20  20  30  10
Odessa                         68  92  68  91 /  20  20  30  10
Wink                           68  97  65  91 /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29/10
Hazardous weather outlook, May 14, 2:31 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
231 PM CDT Sun May 14 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
231 PM CDT Sun May 14 2017 /131 PM MDT Sun May 14 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible this afternoon and evening across
portions of the Permian Basin, Trans Pecos, and the Davis Mountains.
Any storms that do develop will be accompanied by frequent
lightning, damaging winds, and large hail.

Near critical fire weather conditions are possible this afternoon
across the Guadalupe Mountains.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms will be possible through Friday. Any storms that do
develop may be severe with damaging winds and large hail. Heavy rain
will also be possible which may cause localized flash flooding.

Elevated fire weather conditions are possible much of the week
across the Guadalupe Mountains and southeast New Mexico.

Strong winds are possible in the Guadalupe Mountains on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 14, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
413 PM CDT SUN MAY 14 2017

TXZ058-059-067-142215-
Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX-
413 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR REEVES...NORTHWESTERN WARD AND
SOUTHEASTERN LOVING COUNTIES UNTIL 515 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Toyah, moving northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pecos, Toyah, Mentone, Orla, Barstow, Verhalen, Saragosa, Toyah Lake,
and Pecos Municipal Airport.

This includes the following highways...
 Interstate 10 between mile markers 211 and 214.
 Interstate 20 between mile markers 10 and 62.

LAT...LON 3097 10365 3124 10403 3186 10398 3172 10343
      3143 10306
TIME...MOT...LOC 2113Z 236DEG 27KT 3142 10372

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 5:27 PM CDTSpecial Weather StatementMAFWard63 min
May 14, 5:53 PM CDTSpecial Weather StatementMAFLoving, Winkler52 min
May 14, 6:17 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler58 min
May 14, 6:23 PM CDTSevere Thunderstorm WarningMAFPecos67 min
May 14, 6:46 PM CDTSpecial Weather StatementMAFAndrews59 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.